Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 92, NWS Tucson, AZ

August 8, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 8, 2006, 7:25 PM MST for Pima County, Arizona. It was in force for 95 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2006, 7:25 PM MST (02:25 UTC)
Expired
Aug 8, 2006, 9:00 PM MST
In force
95 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 36 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:30 PM MSTTSTM WND DMG8 Wsw Tucson, AZTREES UPROOTED AT COUNTRY CLUB AND VALENCIA.
Aug 8, 7:30 PM MSTTSTM WND DMGTucson, AZ7 DOWN POWER LINES AT OLD NOGALES HIGHWAY
Aug 8, 7:30 PM MSTTSTM WND DMGTucson, AZFIVE TREES UPROOTED AT AVIATION HIGHWAY AND COUNTRY CLUB
Aug 8, 7:35 PM MSTHAIL 0.7521 E Green Valley, AZ3/4 INCH HAIL REPORTED.
Aug 8, 8:00 PM MSTTSTM WND DMGTucson, AZLARGE TREES DOWN ON AJO RD
Aug 8, 8:00 PM MSTTSTM WND DMGTucson, AZROOF DAMAGE AND HOUSE FLOODING AT PARK AND 36TH
Aug 8, 8:00 PM MSTTSTM WND DMGTucson, AZROOF COLLAPSE ON A HOME AT 32ND STREET 7TH AVENUE
Aug 8, 8:00 PM MSTTSTM WND DMGTucson, AZROOF DAMAGE ON SIX APARTMENTS AT 1600 SOUTH 7TH AVENUE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.4 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 090228
SVRTWC
AZC019-090400-
/O.NEW.KTWC.SV.W.0092.060809T0225Z-060809T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
725 PM MST TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN
  VALLEY

* UNTIL 900 PM MST

* AT 725 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM TUCSON TO 11 MILES WEST OF GREEN VALLEY...AND
  MOVING WEST TO NORTHWEST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ORO VALLEY BY 750 PM MST
  MARANA BY 800 PM MST

IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST 
STORM WITH VISIBILITIES NEAR OR BELOW ONE QUARTER OF A MILE. THIS 
WILL BE FOLLOWED BY EXTREMELY HEAVY RAINFALL...WITH A FLASH FLOOD 
WARNING OUT UNTIL 930 PM MST.

LAT...LON 3223 11062 3186 11062 3174 11101 3191 11130
      3250 11125 3242 11085

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 090301
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
757 PM MST TUE AUG 8 2006

AZC019-090400-
/O.CON.KTWC.SV.W.0092.000000T0000Z-060809T0400Z/
PIMA AZ-
757 PM MST TUE AUG 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MST
FOR EASTERN PIMA COUNTY...

AT 755 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER EASTERN PIMA 
COUNTY. THE STRONGEST STORMS WERE NOTED NEAR MARANA...NORTHWEST 
TUCSON AND THE CATALINA FOOTHILLS. MOVEMENT WAS TO THE WEST AND 
NORTHWEST AT 10 TO 15 MPH. ADDITIONAL REDEVELOPMENT WAS OCCURRING 
NEAR EASTERN TUCSON.

THESE STORMS ARE EXPECTED TO PRODUCE DAMAGING WINDS IN EXCESS OF 60 
MPH AND VERY HEAVY RAINFALL. A FLASH FLOOD WARNING REMAINS IN EFFECT 
UNTIL 930 PM MST.

LAT...LON 3226 11059 3184 11056 3188 11094 3191 11130
      3250 11128 3250 11091

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:12 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 8, 2:12 PM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST TUE AUG 8 2006

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHERN PLAINS WILL BUILD
WESTWARD...WITH AN EASTERLY TO SOUTHEASTERLY FLOW RETURNING TO
SOUTHEAST ARIZONA. EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE WEEK.
&&

.DISCUSSION...UPPER AIR CHARTS THIS MORNING SHOWED UPPER HIGH OVER
NORTHERN NEW MEXICO WITH EAST TO SOUTHEAST FLOW ACROSS SOUTHEAST
ARIZONA. FURTHER WEST THE FLOW IS SOUTH TO SOUTHWEST WITH UPPER LOW
IN SOUTHWEST OREGON. CLOSER LOOK AT WATER VAPOR IMAGERY THIS
AFTERNOON SHOWED THAT THERE IS A VERY WEAK DISTURBANCE APPROACHING
EL PASO MOVING WEST AROUND 15 MPH. 12Z TUCSON SOUNDING SHOWED BETTER
FLOW THAN YESTERDAY WITH EL PASO A SMIDGE STRONGER. GOES
PRECIPITABLE WATER IMAGERY THIS MORNING/EARLY THIS AFTERNOON SHOWED
VALUES APPROACHING 2 INCHES IN THE LOWER DESERTS WHILE A WEDGE OF
DRIER WITH VALUES DOWN NEAR AN INCH IN FAR SE AZ/SW NM. HOWEVER
THIS WEDGE HAS BEEN DECREASING AS HIGH VALUES ASSOCIATED WITH
AFOREMENTIONED DISTURBANCE CLOSING IN ON EL PASO. SO FAR THIS HAVE
BEEN WORKING OUT AS WHAT WAS SAID IN THE MORNING DISCUSSION. THE
FOCUS THIS AFTERNOON/EVENING WILL BE WEST OF TUCSON WHERE HEAVY RAIN
WILL BE THE ISSUE. THE DRIER AIR EAST OF TUCSON HAS INHIBITED DEEPER
CONVECTION THIS AFTERNOON. THIS PUT TUCSON RIGHT IN THE MIDDLE WHERE
ONLY ISOLATED ACTIVITY COULD HAPPEN OR IT IS A BIT MORE WIDESPREAD.
THE DISTURBANCE NEAR EL PASO WILL MOVE INTO THE AREA OVERNIGHT AND
MAY HAVE ENOUGH LIFT TO KEEP ISOLATED ACTIVITY GOING. OVERNIGHT LOW
TEMPERATURES WILL AGAIN BE WARM.

NOT MUCH WILL CHANGE OVER THE NEXT SEVEN DAYS WITH UPPER HIGH OVER
THE SOUTHERN PLAINS AND MEAN UPPER TROF OVER THE PACIFIC NW. THUS
EXPECT THE WEATHER TO REMAIN RELATIVELY ACTIVE WITH DAY-TO-DAY
VARIABILITY OF THUNDERSTORM COVERAGE. HIGH TEMPERATURES WILL BE
AROUND SEASONAL NORMALS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:06 PM MSTFlash Flood WarningTWCSanta Cruz54 min
Aug 8, 6:14 PM MSTSevere Thunderstorm WarningTWCSanta Cruz46 min
Aug 8, 6:27 PM MSTSevere Thunderstorm WarningTWCPima63 min
Aug 8, 6:32 PM MSTFlash Flood WarningTWCPima118 min
Aug 8, 7:01 PM MSTDust Storm WarningTWC86 min
Aug 8, 7:59 PM MSTFlash Flood WarningTWCSanta Cruz61 min
Aug 8, 8:20 PM MSTFlash Flood WarningTWCCochise, Graham25 min
Aug 8, 8:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 8, 9:15 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Aug 9, 3:36 PM MSTSevere Thunderstorm WarningTWCCochise, Pima39 min
Aug 9, 4:14 PM MSTSevere Thunderstorm WarningTWCCochise61 min
Aug 9, 4:54 PM MSTFlash Flood WarningTWCCochise66 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.